Two ailments?!

I've been waking up (well, not sleeping really) with really painful shoulders, arms, neck and hips. No pain killers were helping so I went to see my GP today. She wants me to have a blood test to see if I have Polymyalgia Rheumatica (PMR), although she suggested that it may be a side effect of Avastin.

I wonder if any one else on the forum has had PMR as well as Ovarian Cancer and how it affected them. If it diagnosed, I'm going to be really cross - another thing to get in the way of my life.

Any advice is welcome. Thanks, Ali x

22 Replies

oldestnewest
  • Only going to mention this because wouldn't it be nice if it were not a medical problem? I had similar pains pre OC and was almost totally cured by a softer mattress (luckily was able to try out a soft mattress on holiday). Realise this is a long shot but good luck xx

  • Thanks for your response. I suspect my mattress and/or pillow could be at fault - I'm going to try all the pillows I own first (not all at the same time!), then look at buying a new mattress. I would be delighted if this was the cause!!

    Ali x

  • Hi, I'm on avastin and I'm the same, I can't lay on either side for the discomfort in my shoulders, hips, knees, ankles and feet. I have to sleep on my back and then I end up waking up coughing because of the mucus at the back of my throat which is caused by the avastin. I also have problems when I'm walking as my hips and knees are really painful. I'm putting it all down to the avastin. When I mention it to the oncologist he says it probably is avastin as it causes lots of things !

    Val. X

  • Yes, it's a real nuisance isn't it. I'm hoping it is the Avastin, but I did have stiff joints before chemo which then went away and I'm wondering if that was due to the steroids. Thus may indicate that I had some kind of inflammatory problem before my diagnosis.

    What pain relief do you use? I can't take Ibuprofen due to asthma, gastric reflux and anyway, it's not recommended with Avastin. Paracetamol doesn't seem strong enough, but adding codeine to the mix means I have to take a laxative!! Heat pads, Voltarol gel and large single malt seem the way forward at the moment!

    🥃 Cheers! Ali x

  • Oh I know, it's a nightmare. I take paracetamol and codeine. But I'm the same end up taking laxatives to combat the side effects of the codeine. I can't take ibuprofen as I have a hiatus hernia. Think the drink is the way forward! Lol

    Val. X

  • Hi I'm on Beva which is Avastin, I also have bad hip pain and stiffness in my lower back and legs. Just had a bone density X-ray , just waiting for the results as they think it's osteoporosis.

  • It just adds to the nuisance of being ill in the first place, doesn't it. One thing after another.

    Hope your results are good.

    Ali x

  • Hmmm. I had rheumatoid disease before cancer and I'm currently on prednisolone (steroids) to control RA pain. However I also have neck and shoulder pain which is NOT controlled by the pred...so I concluded that this is more likely to be either some kind of muscular problem or a side effect of Avastin (which I finished about six weeks ago). So I wouldn't jump to the conclusion that you might have PMR and I also suspect that an ESR or CRP test would not be accurate on Avastin. I would suggest you see a rheumatologist as they might be better placed to advise.

    I will be interested to hear how you get on- I've had problems because rheumatology and oncology don't talk to each other despite being just down the corridor!!

    L xx

  • Good point about test results not being accurate on Avastin. I'll still have it done, but will ask for a referral to a rheumatologist. I'll report back about communication between departments!

    I'll be interested if your symptoms go away completely once the Avastin has cleared.

    Stay well, Ali x

  • While on Avastin, my knees and ankles were pretty sore, so I coped by having epsom salt baths when possible as have a shower only at home. I used tubgrip for the ankles and knees which gave me support. Buy Asic Gel runners for walking, you dont need very expensive ones. My physio recommended this for post Avastin hip pain. Also paracetamol helps take edge off the pain.

  • I'm using Epsom Salts in the bath and to soak my feet which hurt and throb and get hot (neuropathy during Carbo/Taxol)! Tubigrip is a good idea.

    I'm having orthotic insoles made to try and ease the pain in my feet and legs - it takes me a couple of days to recover after a six mile walk! I take Paracetamol but it doesn't seem to hit the pain. I'm also very tired a lot of the time - Avastin again I guess.

    On the positive side, all my lovely, supportive family are visiting this weekend to celebrate Mother's Day - three children, two partners, three grandchildren and one due any day now. Happy days.

    Thanks for your advice, take care, Ali x

  • Have a fab weekend, I found it easier to walk with the supports, of course it is the Avastin nothing else, it would take me an hour in the mornings to unlock my lower half. I think maybe shorter walks might be better,

  • Your are almost certainly right about the walks, but I walk in a group and have a ridiculous determination to continue. Have a good weekend too - I'm going to have another glass of prosecco and a bowl of left over Angel Delight now.

    Ali xx

  • I was diagnosed with PPC in January 2014 and had the usual chemo/surgery etc. A year later I was diagnosed with PMR by my rheumatologist and he said cancer and PMR can often go together. It is treated with steroids which are gradually reduced over time. Here I am more three years down the line after 3 cycles of different chemos and down to 5mg of prednisalone daily - started on 15mg. I can't say it has been easy, but I am playing golf next week. Don't worry with the correct dose steroids can work like majic!

    Lynne

  • Thanks Lynn. It's lovely to hear positive stories - its apparent from everyone posting on this forum that we can surprise ourselves with inner strength we didn't know we had. Enjoy your golf, I restarted riding and have been skiing since finishing first line chemo so developing stiff joints has been a bit of a nuisance. Hopefully they'll get to the bottom of it.

    Best wishes Ali x

  • Sorry to hear this. I can't help with advice but it sounds as though you have a good GP.

  • I was diagnosed with polymyalgia rheumatica 2 years before the ovarian cancer came to light. I was put on 15 mg prednisolone per day and have slowly tapered this down to 3 mg and am desperately trying to get off it completely. I did not want to take the steroids at the time but my doctor persuaded me to take them and initially it cured the pain. My doctor now thinks that I may have had the cancer before the polymyalgia and that the cancer was the cause. On the other hand the surgeon said that he does not like steroids and that they could have been the reason the cancer took a hold ( steroids suppress the immune system). If I could go back and do it again I would refuse the steroids and put up with the pain-however - this leaves you with chronic imflammation which might be the cause of cancer? Noone knows. All I can say is that I was so fit and healthy and then suddenly came a psin in the neck, then legs, neurological things, brain fog, tinnitus, could barely walk and was dragging one foot. There is a really good forum on facebook for polymyalgia.

  • Thank you Neona. I know steroids will work, but I am wary of their side effects. I am interested that you mention tinnitus - I have had this for a while - it is always there but gets worse after my Avastin and also after an alcoholic drink - but I didn't link it to the PMR. I'll look at the forum you have suggested and will consult with my team at the hospital.

    Ali x

  • I had tinnitus as one of the first symptoms of pmr and it has never really gone away- but now it is screaming since being on carbo/taxol. Mostly in my right ear.

  • It really is hideous isn't it? Another nuisance nobody tells you about.

    Best wishes, Ali x

  • I'm on avastin. I too have lots of pain when I'm in bed. Or on the sofa. I'm ok in the day it's just in bed. It pains me to turn over in the night. I sort of pull myself up with my elbows as moving my legs really hurts my back.

    Avastin does cause aches and pains so I assumed avastin is to blame. Xx

  • Thanks to all for your responses to this post. My bloods came back clear for any inflammatory disease so it's not PMR. Going to hunt down a new mattress today then I'm seeing my consultant on Wednesday.

    Onwards and upwards!! Best wishes to all, Ali x

You may also like...